Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 189, NWS Dodge City, KS

July 13, 2015Finney County, Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2015, 5:47 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 5:47 PM CDT (22:47 UTC)
Expired
Jul 13, 2015, 6:30 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Finney County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:20 PM CDTTSTM WND GST 6015 E Friend, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
3364 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KDDC 132247
SVRDDC
KSC055-101-171-132330-
/O.NEW.KDDC.SV.W.0189.150713T2247Z-150713T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  SOUTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  FRIEND...MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  FRIEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3816 10099 3834 10099 3837 10062 3815 10060
TIME...MOT...LOC 2246Z 260DEG 24KT 3824 10083 

HAIL...1.00IN
WIND...70MPH

$$

KRUSE
2 follow-up statements
213 
WWUS53 KDDC 132306
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT MON JUL 13 2015

KSC055-101-171-132330-
/O.CON.KDDC.SV.W.0189.000000T0000Z-150713T2330Z/
FINNEY KS-LANE KS-SCOTT KS-
606 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL FINNEY...SOUTHWESTERN LANE AND SOUTHEASTERN SCOTT
COUNTIES...

AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
FRIEND...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL FINNEY...SOUTHWESTERN LANE AND SOUTHEASTERN SCOTT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3820 10088 3834 10091 3837 10062 3815 10060
TIME...MOT...LOC 2305Z 205DEG 12KT 3828 10076 

HAIL...0.75IN
WIND...60MPH

$$

KRUSE
162 
WWUS53 KDDC 132328
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT MON JUL 13 2015

KSC055-101-171-132338-
/O.EXP.KDDC.SV.W.0189.000000T0000Z-150713T2330Z/
FINNEY KS-LANE KS-SCOTT KS-
628 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY...
SOUTHWESTERN LANE AND SOUTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 630
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3820 10088 3834 10091 3837 10062 3815 10060
TIME...MOT...LOC 2325Z 260DEG 24KT 3828 10076 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:46 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 13, 1:46 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT MON JUL 13 2015

...UPDATED LONG...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 1212 PM CDT MON JUL 13 2015

CAMS LIKE THE 4 KM NAM AND NMM SHOW CONVECTION DEVELOPING THIS AFTERNOON
ALONG A FRONTAL BOUNDARY/THERMAL TROUGH. HAVE THE HIGHEST POPS ALONG
THE NORTHERN ZONES (30-40 PERCENT) AND LOWER SOUTH. THESE VALUES WILL
TAPER TO THE SOUTHEAST AND DIMINISH AS CONVECTION IS EXPECTED TO EVOLVE
IN SUCH AS WAY. THE MAIN THREATS WILL BE OUTFLOW WINDS AND SOME SMALL
HAIL. DCAPE IS STILL FORECAST, SO SOME OF THE OUTFLOW WINDS COULD APPROACH
SEVERE LEVELS. CONVECTION SHOULD BE DIURNALLY DRIVEN AND THERE SHOULD
BE A MINIMUM IN ACTIVITY BY MORNING. LOWS WILL BE MILD AND IN THE 60S
WEST TO 70S EAST.

FOR TOMORROW, CONVECTION LOOKS LIKELY IN AN UPSLOPE FLOW REGIME. HAVE
THE HIGHEST POPS ACROSS THE WESTERN ZONES. CONVECTION SHOULD INITIALLY
DEVELOP ACROSS EASTERN COLORADO AND THEN SPREAD EAST ACROSS WESTERN
KANSAS. IT IS NOT CLEAR HOW FAR THIS ACTIVITY WILL PROPAGATE, BUT DO
HAVE POPS TAPERING OFF TO THE NORTHEAST AS AN INITIAL APPROXIMATION.
THERE WILL BE MORE THAN ENOUGH CAPE AND MARGINAL SHEAR FOR SOME LOW
END SEVERE EVENTS. AGAIN, THE MOSTLY LIKELY THREAT IS OUTFLOW WINDS
WITH SOME HAIL POSSIBLE TOO. HIGHS WILL BE MAINLY IN THE 90S, ALTHOUGH
A FEW LOW 100S CANNOT BE RULED OUT BY THE OKLAHOMA BORDER. THIS HEAT
IN COMBINATION WITH DEWPOINTS, WILL CREATE HEAT ADVISORY HEAT INDEX
AGAIN FOR SOUTH-CENTRAL KANSAS. HAVE ISSUED A HEAT ADVISORY FOR BARBER
COUNTY AS A RESULT. THE GRAVEYARD SHIFT CAN ADJUST/CANCEL/OR EXPAND
AS DEEMED FIT VIA 00Z NUMERICAL WEATHER PREDICTION OUTPUT SOLUTIONS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 139 PM CDT MON JUL 13 2015

ANOTHER BOUT OF THUNDERSTORM ACTIVITY IS POSSIBLE WEDNESDAY IN ASSOCIATION
WITH A SIMILAR SETUP AS DESCRIBED ABOVE...UPSLOPE FLOW. HAVE THE HIGHEST
POPS ACROSS THE NORTHERN ZONES IN ASSOCIATION WITH CLOSER PROXIMITY
TO THE BOUNDARY. AGAIN, SOME WIND AND HAIL WILL BE THE MAIN THREATS.
HIGHS WILL BE IN THE 90S. FOR THURSDAY ONWARD, CONVECTION SHOULD BE
MORE LIMITED/ISOLATED. THE SLIGHT SUPERBLEND POPS LIKE FINE FOR NOW
FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND WILL BE MAINLY DRY AS UPPER
LEVEL FLOW BECOMES ZONAL. NEAR TO ABOVE NORMAL TEMPERATURES ARE EXPECTED
WITH WIDESPREAD UPPER 90S TO AROUND 100. THERE MAY BE ANOTHER CHANCE
FOR STORMS LATE NEXT SUNDAY AND INTO MONDAY AS A WEAK FRONT MOVES CLOSER
TO THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1200 PM CDT MON JUL 13 2015

VFR CONDITIONS EXPECTED THROUGH TAF PD. THE TERMINAL THAT IS MOST LIKELY
TO SEE HIGH BASED CONVECTION NEAR IT IS KHYS. LESS CERTAINTY WITH KGCK/KDDC.
WILL AMEND IF SHORT TERM AND RADAR TRENDS BECOME MORE CLEAR FOR THOSE
2 TERMINALS. SOUTHERLY WINDS WILL PREVAIL FOR KGCK/KDDC, WHILE NORTHEASTERLY
WINDS ARE MORE LIKELY NORTH OF THE BOUNDARY FOR KHYS. 5-15 KT ALL AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  98  70  97 /  30  40  40  30
GCK  69  96  68  95 /  40  40  50  40
EHA  68 101  68  96 /  20  40  30  30
LBL  70  98  69  99 /  20  40  40  30
HYS  73  96  71  94 /  40  30  30  40
P28  74 101  74  99 /  20  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

HEAT ADVISORY FROM 1 PM TO 8 PM CDT TUESDAY FOR KSZ090.

&&

SHORT TERM...SUGDEN
LONG TERM...SUGDEN
AVIATION...SUGDEN
Hazardous weather outlook, Jul 13, 4:05 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CDT MON JUL 13 2015

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THE HOTTEST DAY OF THE SUMMER, SO FAR, IS FORECAST
TODAY. TEMPERATURES WILL TOP OUT IN THE 102 TO 105 DEGREE RANGE. A
HEAT ADVISORY IS IN EFFECT TODAY GENERALLY EAST OF A HAYS TO KINSLEY
TO COLDWATER LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WEAK FRONTAL BOUNDARY ALONG AND NORTH OF HIGHWAY
96. THE SEVERE WEATHER RISK IS LOW, BUT THE STRONGEST STORM MAY
PRODUCE UP TO NICKEL SIZE HAIL AND DAMAGING DOWNBURST WINDS IN
EXCESS OF 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY
WILL BE TUESDAY AND WEDNESDAY AS A COUPLE OF UPPER AIR
DISTURBANCES MOVE NORTHEAST FROM THE SOUTHERN ROCKIES ACROSS THE
CENTRAL HIGH PLAINS. THE SEVERE WEATHER RISK IS LIMITED BOTH DAYS,
HOWEVER A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT ALONG WITH
DAMAGING DOWNBURST WINDS OF 60 MPH OR GREATER.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 13, 5:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT MON JUL 13 2015

KSZ043-044-062-063-132330-
SCOTT KS-KEARNY KS-LANE KS-FINNEY KS-
527 PM CDT MON JUL 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY...SOUTHWESTERN LANE AND SOUTHERN SCOTT COUNTIES
UNTIL 630 PM CDT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR FRIEND...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRIEND...SHALLOW WATER AND AMY.

LAT...LON 3816 10046 3811 10112 3826 10113 3827 10112
      3836 10113 3836 10112 3848 10059
TIME...MOT...LOC 2226Z 252DEG 39KT 3825 10090

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:40 AM CDTHeat AdvisoryDDCBarber32 hr
Jul 13, 5:27 PM CDTSpecial Weather StatementDDCScott63 min
Jul 13, 6:23 PM CDTSpecial Weather StatementDDCPawnee67 min
Jul 13, 6:33 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.